Skip to main content

On the number of ordinary lines determined by sets in complex space

Author(s): Basit, A; Dvir, Zeev; Saraf, S; Wolf, C

To refer to this page use:
Abstract: Kelly's theorem states that a set of n points affinely spanning C3 must determine at least one ordinary complex line (a line passing through exactly two of the points). Our main theorem shows that such sets determine at least 3n/2 ordinary lines, unless the configuration has n - 1 points in a plane and one point outside the plane (in which case there are at least n - 1 ordinary lines). In addition, when at most n/2 points are contained in any plane, we prove a theorem giving stronger bounds that take advantage of the existence of lines with four and more points (in the spirit of Melchior's and Hirzebruch's inequalities). Furthermore, when the points span four or more dimensions, with at most n/2 points contained in any three dimensional affine subspace, we show that there must be a quadratic number of ordinary lines.
Publication Date: 2017
Electronic Publication Date: 2017
Citation: Basit, A, Dvir, Z, Saraf, S, Wolf, C. (2017). On the number of ordinary lines determined by sets in complex space. 77 (151 - 1515. doi:10.4230/LIPIcs.SoCG.2017.15
DOI: doi:10.4230/LIPIcs.SoCG.2017.15
Pages: 151 - 1515
Type of Material: Conference Article
Journal/Proceeding Title: 33rd International Symposium on Computational Geometry, SoCG 2017
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.